Prescribing medication to a patient with a known allergy
In June 2014, a 60-year-old man called his primary care physician to report that he had twisted his ankle and was in great pain. He told the physician that he had taken acetaminophen, but it did not help. He requested a prescription for pain medication.
The patient had a history of lupus, hypertension, rheumatoid arthritis, chronic anemia, and kidney disease. He also had allergies to naproxen, codeine, penicillin, and diphenhydramine. His medications included prednisone.
The physician was transitioning to a part-time practice and retirement and was without an office or access to the patient’s chart. He did not see the patient. The physician called in prescriptions for naproxen and tramadol. The physician did not document any discussion of medication allergies.
The patient called the pharmacy to confirm receipt of the new prescriptions. Typically, the patient referred to naproxen, a medication he was allergic to, by its over-the-counter brand name. He expressed concern to the pharmacist about his medication allergies, and asked if the new prescriptions were safe. The pharmacist said it was okay to take these medications, but if he had any reactions to stop taking them.
Two days later, the patient was transported by ambulance to the emergency department (ED) of a local hospital for an allergic/anaphylactic reaction. The patient reported severe pain and skin eruptions on his right arm, chest, and pelvis.
He told the ED physician that he had taken the naproxen and tramadol, but thought the tramadol caused the rash. He stopped taking it, but continued the naproxen which worsened his condition. He had attempted to treat the blisters at home with silver sulfadiazine. The ED physician noted her clinical impression as generalized drug rash due to oral naproxen.
The patient was admitted to the hospital and ultimately diagnosed with Stevens-Johnson Syndrome (SJS). He was in the ICU for three days and then transferred to a different hospital for treatment in a burn unit.
The patient was in the hospital for 12 days, and noted to be in pain and confused. The patient experienced significant skin blistering over 20 percent of his body and sloughing on his chest and flanks. He recovered but was left with scarring.
A lawsuit was filed against the primary care physician and the pharmacy. Allegations included improperly prescribing naproxen when the patient had a known allergy to the drug. It was further alleged that the prescription caused the patient to develop SJS; to be hospitalized for almost two weeks; and to develop permanent scarring.
This case was reviewed by several consultants for the defense, who were critical of the primary care physician for poor documentation. One consultant described the physician’s record keeping as “grossly substandard,” often lacking dates and important details.
This consultant also criticized the physician for prescribing naproxen to a patient with renal insufficiency, as these patients are at higher risk for worsening kidney disease when taking an NSAID. He also argued that some patients do not recognize a generic drug name as the same as an over-the-counter brand name. Greater care should be taken to educate patients about a drug’s generic name versus its brand names.
A consultant for the plaintiff stated that the physician breached the standard of care by neglecting to check the patient’s drug allergies. He further stated that had the physician maintained better office documentation and paid more attention to the patient’s history, the patient’s drug reaction and SJS could have been prevented.
All consultants were critical of the pharmacist for not being more alert to the patient’s drug allergies, and for telling him naproxen was safe to take. The pharmacist’s actions were considered a significant contributor to the complications experienced by the patient.
This case was settled on behalf of the primary care physician. The pharmacy also settled with the patient.
Risk management considerations
The U.S. Food & Drug Administration (FDA) receives more than 100,000 reports of suspected medication errors each year. Medication errors can occur “when prescribing a drug, upon entering information into a computer system, when the drug is being prepared or dispensed, or when the drug is given to or taken by a patient.” (1)
Prescribing errors can be minimized or avoided by diligently maintaining up-to-date medication records for all patients. Consistently review and update current medications and medication allergies at every patient encounter—including phone consultations.
Boldly and prominently document when a patient reports an allergy, in a section of the patient record where staff members and consulting physicians will see it. If the patient develops an adverse reaction to a medication, the reaction should be entered in the record and dated. For example, “Ocarbazepine – rash. 4/22/17.”
It is also advisable to note when patients state they are not allergic to a medication. Leaving allergy information blank may not be a reliable indicator that the patient does not have allergies. Also, if a patient or a family member is inconsistent in reporting a drug allergy, prescribe an alternate medication.
This case presented an opportunity for the physician to educate the patient about his medications. Studies have shown that patients often do not know the generic names of drugs they are prescribed or do not know how to take them. For example, patients may not know how to properly “prime” certain inhalers. A good strategy for patient education includes both written and oral descriptions for the medications prescribed, including generic names, interactions, side effects, dosages, and proper administration.
Documentation was a weakness in this case. As always, a complete, clear, and contemporaneous medical record is the best defense in the event of a malpractice claim.
Working to reduce medication errors. U.S. Food & Drug Administration website, last updated October 5, 2018. Available at https://www.fda.gov/drugs/resourcesforyou/consumers/ucm143553.htm. Accessed April 18, 2019.